Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 194, NWS Springfield, MO

June 17, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2004, 2:15 PM CDT for Newton County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 2:15 PM CDT (19:15 UTC)
Expired
Jun 17, 2004, 3:00 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KSGF 171915
SVRSGF
MOC145-172000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 300 PM CDT.

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  DIAMOND...OR 11 MILES NORTHEAST OF NEOSHO...AND MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN NEWTON COUNTY...INCLUDING THE TOWNS OF RITCHEY AND
  WENTWORTH.

LAT...LON 3706 9431 3695 9433 3690 9424 3687 9408
      3705 9405

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:48 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 11:48 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT THU JUN 17 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

COULD BE ANOTHER BUSY AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS
OF THE OZARKS. CLOUDINESS HAS BROKEN UP FOR THE MOST PART LEAVING
PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA. THIS SHOULD ALLOW THE
ATMOSPHERE TO HEAT UP NICELY THIS AFTERNOON...WITH MLCAPES LIKELY
APPROACHING IF NOT EXCEEDING 3000 J/KG THIS AFTERNOON. WITH MLCIN
ONCE AGAIN DROPPING TO NEAR ZERO IT SHOULDNT TAKE MUCH TO KICK OFF
STORMS. SET-UP IS PRIMED FOR MORE PULSE-TYPE SEVERE THIS AFTERNOON.

THERE IS ONE CAVEAT. VISIBLE SATELLITE IMAGERY AND PROFILER DATA
INDICATE THAT THERE IS A VIGOROUS MCV OVER NORTHEAST OKLAHOMA...WITH
A 35-40KT 500MB SPEED MAX ROTATING AROUND THIS FEATURE. VORT HAS
MAINTAINED ITS INTENSITY ALL MORNING...AND ASSUMING IT DOESNT
WEAKEN ANY THIS AFTERNOON THEN IT COULD LEAD TO SIGNIFICANTLY
STRONGER DEEP LAYER SHEAR THAN WAS INDICATED BY ANY OF THE MODELS.
WITH STRONG INSTABILITY AND THE POTENTIAL FOR DEEP LAYER SHEAR ON
THE ORDER OF 35KT+...THE POTENTIAL COULD EXIST FOR MORE STORM SCALE
ORGANIZATION AND POSSIBLY SOME ISOLATED SUPERCELLS. GREATEST THREAT
APPEARS TO BE OVER SOUTH CENTRAL MISSOURI INTO ARKANSAS AND WILL
BEEF UP THE HWO WORDING A BIT FOR SOUTH CENTRAL MISSOURI THIS
AFTERNOON.

WE WILL CONTINUE TO MONITOR THE SITUATION THROUGH THE AFTERNOON.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 17 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    LARGE HAIL UP TO THE SIZE OF QUARTERS...
    AND TORRENTIAL RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM ACROSS THE
  ENTIRE OUTLOOK AREA...THE GREATEST THREAT OF SEVERE WEATHER IS
  SOUTH OF A SALEM TO BRANSON MISSOURI LINE.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
  AFTERNOON. STRONG INSTABILITY IS ONCE AGAIN PRESENT...HOWEVER
  UNLIKE YESTERDAY THERE IS A STRONG UPPER LEVEL DISTURBANCE OVER
  NORTHEAST OKLAHOMA. THIS DISTURBANCE COULD LEAD TO STRONGER UPPER
  LEVEL WINDS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON...WHICH
  COULD ENHANCE THE THREAT OF SEVERE WEATHER THERE. ISOLATED SEVERE
  THUNDERSTORMS COULD PRODUCE 50 TO 60 MPH WIND GUSTS AND HAIL UP TO
  THE SIZE OF PENNIES ACROSS THE ENTIRE OUTLOOK AREA...HOWEVER OVER
  SOUTH CENTRAL MISSOURI THERE IS A MORE SIGNIFICANT THREAT OF
  SEVERE THUNDERSTORMS...WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
  GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS AN UPPER
  LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE AREA AND
  INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. LARGE HAIL AND
  DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER LOCALLY HEAVY
  RAINFALL AND FLASH FLOODING ARE ALSO POSSIBLE.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON NEARLY A DAILY BASIS
  OVER THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK. STRONG
  INSTABILITY COULD CERTAINLY ALLOW FOR A FEW SEVERE THUNDERSTORMS
  TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
  LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRE BETWEEN 2 PM AND 8 PM OVER SOUTH
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 17, 2:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     CARTHAGE                37.17N 94.32W
06/17/2004                   JASPER             MO   AMATEUR RADIO

            TREE DOWN ON APPLE ROAD AND HH HWY.

FEH
Local storm report, Jun 17, 2:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT THU JUN 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     2 N CARL JUNCTION       37.21N 94.57W
06/17/2004                   JASPER             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. REPORTED BY LAW ENFORCEMENT.

0155 PM     TSTM WND DMG     CARTHAGE                37.17N 94.32W
06/17/2004                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN IN DOWN TOWN. REPORTED BY LAW ENFORCEMENT.

0204 PM     TSTM WND DMG     CARTHAGE                37.17N 94.32W
06/17/2004                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN IN TOWN. REPORTED BY LAW ENFORCEMENT.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
Jun 17, 2:21 PM CDTSevere Thunderstorm WarningSGFLawrence54 min
Jun 17, 2:48 PM CDTSevere Thunderstorm WarningSGFDade42 min
Jun 17, 2:55 PM CDTFlash Flood WarningSGFLawrence5 hr
Jun 17, 3:21 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence54 min
Jun 17, 3:29 PM CDTFlash Flood WarningSGFDade6 hr
Jun 17, 4:10 PM CDTSevere Thunderstorm WarningSGFGreene, Webster65 min
Jun 17, 4:56 PM CDTSevere Thunderstorm WarningSGFDouglas64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.